Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 271, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 29, 2011, 9:53 PM EDT for Aiken County, South Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2011, 9:53 PM EDT (01:53 UTC)
- Expired
- Aug 29, 2011, 10:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Aiken County, SC
The radar
The Columbia radar (KCAE), 59 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 10:23 PM EDT | TSTM WND DMG | 5 Nne Windsor, SC | HIGHWAY DEPARTMENT REPORTED TREES DOWN ALONG STATE PARK ROAD NEAR AIKEN STATE NATURAL AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 3:56 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 311 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1801 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
546
WUUS52 KCAE 300153
SVRCAE
SCC003-300230-
/O.NEW.KCAE.SV.W.0271.110830T0153Z-110830T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
953 PM EDT MON AUG 29 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1030 PM EDT
* AT 952 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
AIKEN...AND MOVING EAST AT 15 TO 20 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE AIKEN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR CENTRAL SOUTH CAROLINA.
&&
LAT...LON 3346 8169 3349 8177 3356 8179 3364 8171
3372 8134 3371 8131 3356 8129 3344 8144
TIME...MOT...LOC 0152Z 265DEG 23KT 3356 8159
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 9:17 PM EDT, 36 minutes earlier.
Area forecast discussion, Aug 29, 9:17 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 917 PM EDT MON AUG 29 2011 .SYNOPSIS... A WEAK SURFACE TROUGH...AN UPPER LEVEL DISTURBANCE...AND AN INCREASE IN ATMOSPHERIC MOISTURE WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. FAIR WEATHER IS EXPECTED TUESDAY AND WEDNESDAY AS WEAK HIGH PRESSURE AND DRIER AIR BUILDS IN. UPPER LEVEL ENERGY AND SOME INCREASE IN MOISTURE MAY PROVIDE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS LATE WEEK. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... THUNDERSTORMS DIMINISHING ACROSS THE REGION AS INSTABILITY WEAKENS...EXPECT THIS TREND TO CONTINUE WITH BEST LIFT SHIFTING TO EASTERN NORTH CAROLINA. A COUPLE OF STRONG THUNDERSTORMS CONTINUE IN THE CENTRAL MIDLANDS SO WILL HOLD ON TO WATCH UNTIL AT LEAST 10 PM. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/... VERY LITTLE CHANGE IN THINKING FOR THE SHORT TERM PERIOD. FLAT UPPER LEVEL RIDGING WILL TAKE PLACE OVER THE REGION INTO WEDNESDAY...BUT HEIGHTS BEING TO FALL A BIT WEDNESDAY NIGHT INTO THURSDAY. THE AIRMASS REMAINS RATHER DRY OVER THE CAROLINAS. SUBSIDENCE ASSOCIATED WITH THE SURFACE AND UPPER RIDGE WILL LIMIT CONVECTION AND WILL CONTINUE WITH A DRY FORECAST THROUGH WEDNESDAY...BUT AS HEIGHTS BEGIN TO FALL BY THURSDAY A SLIGHT CHANCE WILL BE INTRODUCED. HIGH TEMPERATURES WILL REMAIN NEAR NORMAL WITH HIGHS AROUND 90. OVERNIGHT LOWS ARE EXPECTED TO BE IN THE UPPER 60S TUESDAY THROUGH THURSDAY NIGHT. && .LONG TERM /FRIDAY THROUGH MONDAY/... LITTLE CHANGE MADE TO THE EXTENDED PERIODS. MEDIUM RANGE MODELS ARE IN REASONABLE AGREEMENT WITH THE PATTERN DURING THIS PERIOD...FAVORING A BUILDING UPPER RIDGE OVER THE OHIO VALLEY INTO THE SOUTHEAST WITH TROUGHING OVER THE UPPER MIDWEST AND OFF THE ATLANTIC COAST. BY SUNDAY/SUNDAY NIGHT THEN INTO MONDAY...A DEEP UPPER LOW DIVES INTO THE GREAT LAKES REGION SUNDAY WHICH WILL PUSH A FRONT AND INCREASED MOISTURE INTO THE AREA THROUGH MONDAY...INCREASING CHANCES OF RAIN. TEMPERATURES THROUGH THE EXTENDED PERIOD WILL BE NEAR NORMAL FOR OVERNIGHT LOWS...BUT ABOVE NORMAL FOR AFTERNOON HIGHS. HIGH TEMPERATURES WILL GENERALLY BE IN THE 90S THROUGH MUCH OF THE PERIOD. && .AVIATION /01Z TUESDAY THROUGH SATURDAY/... SFC TROUGH WILL REMAIN OVER THE AREA THIS EVENING ALLOWING SCTD CONVECTION TO CONTINUE UNTIL AROUND 02Z-04Z. AFTER 05Z EXPECT SOME LOWER-LEVEL CLOUDS TO LINGER DURING THE OVERNIGHT HOURS AS WELL AS SOME MID-LEVEL CLOUDS. MODEL GUIDANCE HINTING AT SOME MVFR FOG AT ALL TAF SITES DURING THE PRE-DAWN HOURS AS WELL. MAINLY SCTD CU DEVELOPING AFTER 14Z. EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED THROUGH THURSDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM...77 AVIATION...
Hazardous weather outlook, Aug 29, 6:04 PM EDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 604 PM EDT MON AUG 29 2011 GAZ040-063>065-077-SCZ015-018-020-021-025-026-302215- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-MCCORMICK- NEWBERRY-FAIRFIELD-EDGEFIELD-SALUDA- 604 PM EDT MON AUG 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SCZ016-022-027>031-035>038-041-302215- CHESTERFIELD-KERSHAW-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL- ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 604 PM EDT MON AUG 29 2011 ...SEVERE THUNDERSTORM WATCH 817 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED THIS EVENING.
In the hours before
Local storm report, Aug 29, 6:38 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
638 PM EDT MON AUG 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 2 NW NORTH 33.64N 81.13W
08/29/2011 ORANGEBURG SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED A TREE DOWN ALONG HWY 178 TWO
MILES NORTH OF THE TOWN OF NORTH.
0535 PM TSTM WND DMG 5 NNW ST. MATTHEWS 33.72N 80.81W
08/29/2011 CALHOUN SC PUBLIC
PUBLIC REPORTED LARGE LIMBS DOWN AND LOTS OF LIMB DEBRIS
IN THE ROADWAY ON COPPERHEAD ROAD NEAR CALHOUN ROAD.
0535 PM TSTM WND DMG 5 N ST. MATTHEWS 33.74N 80.79W
08/29/2011 CALHOUN SC LAW ENFORCEMENT
SHERIFF DISPATCH REPORTED TREES AND POWERLINES DOWN ON
COPPERHEAD ROAD NEAR OLD BELLVILLE ROAD.
&&
VAUGHANLocal storm report, Aug 29, 7:32 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
732 PM EDT MON AUG 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 2 SE LEXINGTON 33.96N 81.21W
08/29/2011 LEXINGTON SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED POWER LINES DOWN AT THE
INTERSECTION OF CEDARCREST ROAD AND TWO NOTCH ROAD.
0628 PM TSTM WND DMG 1 SSW NORTH 33.60N 81.11W
08/29/2011 ORANGEBURG SC LAW ENFORCEMENT
SHERIFF DISPATCH REPORTED TREES DOWN NEAR THE TOWN OF
NORTH.
&&
VAUGHANLocal storm report, Aug 29, 7:42 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
742 PM EDT MON AUG 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM TSTM WND DMG 2 WNW IRMO 34.11N 81.23W
08/29/2011 RICHLAND SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED A TREE DOWN AT THE INTERSECTION
OF HWY 6 AND FARMING CREEK ROAD.
&&
VAUGHANLocal storm report, Aug 29, 8:25 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
825 PM EDT MON AUG 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM TSTM WND DMG CAMDEN 34.26N 80.61W
08/29/2011 KERSHAW SC LAW ENFORCEMENT
SHERIFF DISPATCH REPORTED A COUPLE LARGE LIMBS DOWN AND
TREES DOWN IN CAMDEN.
&&
VAUGHANLocal storm report, Aug 29, 8:54 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
854 PM EDT MON AUG 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 7 NW CAMDEN 34.34N 80.70W
08/29/2011 M47 MPH KERSHAW SC OFFICIAL NWS OBS
THE NWS WIND EQUIPMENT AT LAKE WATEREE DAM REPORTED A
WIND GUST OF 47 MPH.
&&
VAUGHANLocal storm report, Aug 29, 9:05 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
905 PM EDT MON AUG 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND DMG 5 NNW CAYCE 34.03N 81.10W
08/29/2011 RICHLAND SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED TREES DOWN IN THE ARROWWOOD ROAD
AND BUSH RIVER ROAD AREA.
&&
VAUGHANThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 8:22 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Sumter | 38 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.